Health Team

FDA releases warning about cholesterol-lowering drug dose

Posted July 29, 2011

WRAL Health Team
Map Marker  Find News Near Me

— A cholesterol-lowering drug dose prescribed to 2.1 million Americans last year may cause life-threatening complications, according to the U.S. Food and Drug Administration.

Now, the FDA is recommending that people limit their use of the highest dose of Simvastatin, marketed as Zocor.

As a generic medication, Zocor is more affordable for patients. Many of them take the highest dose, 80 milligrams, which is the dose the FDA has noticed is leading to more patients with side effects and adverse reactions, like severe muscle disease.

“It can be associated with fever. It could be associated with renal failure, acute renal failure,” said Dr. John Kelly, a cardiologist at WakeMed. “It can be fatal.”

The FDA now recommends the 80 milligram dose should only be used for patients who've been on that amount for 12 months or more without evidence of muscle injury. No new patients should be prescribed 80 milligrams. New labeling will include new medications that should not be taken with Zocor.

FDA releases warning about cholesterol-lowering drug dose FDA releases warning about cholesterol-lowering drug dose

WRAL Health Team physician Dr. Allen Mask says people currently taking an 80 milligram dose of Zocor should not stop taking the medication until they consult their doctor. People experiencing any unusual symptoms should seek medical care immediately.


This story is closed for comments.

Oldest First
View all
  • bigal02282 Aug 8, 2011

    I've had all kinds of different Cholesterol lowering drugs. Currently on Crestor 40Mg. Also taking Vitamin D and Loveza (or fish oil). The Crestor helped better than others for my situation. Still nowhere what I or my doctor wanted, but closer to where I need to be. I think the 40 MG of creastor is supposedly about the same as the 80 MG Zocor. Not experienced any type of side effects from it yet, and I've been on it almost a year now.

  • skpll Aug 2, 2011

    I began taking the 20 mg a couple of months ago and did not make the connection until my doc bumped me up to 40 mg/day. Within 2 weeks, I was sore all over and unable to sleep well from the muscle ache in my arms, calves & lower back. I couldn't imagine taking 80 mg.
    I think my doc must have read this article as well because I received a "follow up" call from her yesterday.

  • bparrish004 Aug 1, 2011

    Began taking Zocor in Jan. & just stopped in July as experiencing constant aching muscles in legs. Was only taking 20MG - can't imagine what someone taking 80MG might have experienced!

  • smegma Aug 1, 2011

    seems to be the common theme, release a drug, 6 months to a year later after it infects millions the FDA comes back and says "nevermind, just kidding"

  • pharmboycu Aug 1, 2011

    I don't want to be "that guy" and point this out, however, the bottle of Zocor in the picture/video still above is mislabeled with a Singulair label....